MENU
component-ddb-728x90-v1-01-desktop

Antibiotics can cause increased risk of sunburns

Antibiotics can cause increase chance of sunburn / Brittany Collins (WGXA)

MACON, Ga. -- Taking antibiotics during the summer months can increase the risk for sunburns.

Pharmacist Sarah Haddock said antibiotics like Cipro or Macrobid for infections can cause extreme sunburns after someone is exposed to sunlight.

"The molecule in the medication works with the cells in your skin," Haddock said. "When the UV light comes in contact with your skin for some reason it activates that medication that makes the skin more sensitive to the sun that's causing a sunburn."

The medicine bottles have warning labels on them, but not many notice.

"The first time I really didn't know," said mother Serenity Shannon. "The label said to stay out the sun, but I honestly didn't take it seriously. I ended up back in the emergency room the exact same day."

Now she heeds the warning, especially if her kids are taking the medicine.

"It's rough with the little kids for the first few days," Shannon said. "When it's summer they want to go out and play. But it's important to keep them at home and inside."

Haddock said if someone is prescribed antibiotics, they should avoid the outdoors. If they do go outside, they should wear high SPF sunscreen and protective clothing.

"If you're normally out in the sun for 30 minutes and don't get burned, you may get burned more quickly and severely than you would normally," Haddock said.

Just because it's a cloudy day out doesn't mean everyone is protected from the sun.

"Clouds only protect up to 20 pecent of the UV rays from the sun," Haddock said. "Also water, if you're swimming in the pool."

Many of the sunburns can turn into blisters and rashes.

Pharmacists say the UV rays can also get through car windows while driving.


Trending